Alert archive / New York / Flash Flood Watches in 2017

Flash Flood Watch 4, NWS Albany, NY

July 13, 201712 counties in New York; Northwest Hills Planning Region, Connecticut; Berkshire County, Massachusetts

NWS Albany, NY issued this flash flood watch at Jul 13, 2017, 10:43 AM EDT for 12 counties in New York; Northwest Hills Planning Region, Connecticut; Berkshire County, Massachusetts. It took effect at Jul 13, 2017, 12:00 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 13, 2017, 10:43 AM EDT (14:43 UTC)
In effect from
Jul 13, 2017, 12:00 PM EDT
Expired
Jul 13, 2017, 4:58 PM EDT
In force
5 hr
Issued by
NWS Albany, NY
Flood severity
None

Counties Northwest Hills Planning Region, CT, Berkshire County, MA, Albany County, NY, Columbia County, NY, Dutchess County, NY, Fulton County, NY, Greene County, NY, Herkimer County, NY, Montgomery County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY, Ulster County, NY

The radar

The Albany radar (KENX), 8 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 2.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WGUS61 KALY 131443
FFAALY

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albany NY
1043 AM EDT Thu Jul 13 2017

CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-140100-
/O.NEW.KALY.FF.A.0004.170713T1600Z-170714T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Schoharie-Western Schenectady-Eastern Schenectady-
Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-
Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
Including the cities of Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, 
Florida, North Adams, Sandisfield, Great Barrington, 
South Egremont, Ilion, Herkimer, Little Falls, Mohawk, Frankfort,
Dolgeville, Gloversville, Johnstown, Amsterdam, Cobleskill, 
Breakabeen, Gilboa, Livingstonville, Middleburgh, North Blenheim,
Jefferson, Mariaville, Delanson, Duanesburg, Schenectady, 
Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, 
Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, 
Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, 
Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, 
Prattsville, Catskill, Coxsackie, Athens, Cairo, 
Jefferson Heights, Hudson, New Lebanon, Ellenville, Woodstock, 
West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, 
Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling, 
Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, 
and Amenia
1043 AM EDT Thu Jul 13 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...

The National Weather Service in Albany has issued a

* Flash Flood Watch for portions of northwestern Connecticut, 
  western Massachusetts, and New York, including the following 
  areas, in northwestern Connecticut, Northern Litchfield and 
  Southern Litchfield. In western Massachusetts, Northern 
  Berkshire and Southern Berkshire. In New York, Eastern Albany, 
  Eastern Columbia, Eastern Dutchess, Eastern Greene, Eastern 
  Rensselaer, Eastern Schenectady, Eastern Ulster, Montgomery, 
  Schoharie, Southern Fulton, Southern Herkimer, Southern 
  Saratoga, Western Albany, Western Columbia, Western Dutchess, 
  Western Greene, Western Rensselaer, Western Schenectady, and 
  Western Ulster. 

* Until 9 PM EDT this evening.

* Showers and thunderstorms will develop this afternoon into the
  early evening. Thunderstorms will be capable of producing 
  torrential downpours resulting in rainfall rates of 1-2 inches 
  per hour.

* Heavy rainfall rates could lead to flash flooding, especially in
  urban, poor drainage and low lying areas. Also locations that
  have received heavy rainfall in the past week will be 
  susceptible for flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
1 follow-up statement
109 
WGUS61 KALY 132058
FFAALY

Flood Watch
National Weather Service Albany NY
458 PM EDT Thu Jul 13 2017

CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-132200-
/O.CAN.KALY.FF.A.0004.000000T0000Z-170714T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Schoharie-Western Schenectady-Eastern Schenectady-
Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-
Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
Including the cities of Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, 
Florida, North Adams, Sandisfield, Great Barrington, 
South Egremont, Ilion, Herkimer, Little Falls, Mohawk, Frankfort,
Dolgeville, Gloversville, Johnstown, Amsterdam, Cobleskill, 
Breakabeen, Gilboa, Livingstonville, Middleburgh, North Blenheim,
Jefferson, Mariaville, Delanson, Duanesburg, Schenectady, 
Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, 
Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, 
Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, 
Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, 
Prattsville, Catskill, Coxsackie, Athens, Cairo, 
Jefferson Heights, Hudson, New Lebanon, Ellenville, Woodstock, 
West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, 
Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling, 
Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, 
and Amenia
458 PM EDT Thu Jul 13 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of northwestern Connecticut,
western Massachusetts, and New York has been cancelled. The threat
for heavy rainfall has moved out of the area. Some showers and a
few thunderstorms will be possible tonight, but are not expected
to cause flooding.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 13, 10:14 AM EDT, 29 minutes earlier.

Area forecast discussion, Jul 13, 10:14 AM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1014 AM EDT Thu Jul 13 2017

.SYNOPSIS...
Waves moving along a stalled front will bring a continued
threat of showers and thunderstorms through Friday, along with
muggy conditions. Cooler and drier conditions are forecast for
Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1014 AM EDT...Most of the Albany Forecast Area is not
raining so lowered POPs for a few hours to slight chance/chance.
Minor changes to cloud cover based on satellite. Next round of
heavy rainfall quite evident on radar as the next in a series of
waves moves along a stalled east-west front. Mid-Hudson Valley
has cleared out and temps have already risen to mid 80s so upped
max temps in that area to near 90. Latest HRRR shows little
precip across our area until blob of rain and thunderstorms over
western New York transits east.

Previous... For today...More showers and thunderstorms are
expected for as a stationary front slowly pushes southeastward
across the central/southern part of the region. The front will
impinge on the warm/moist air mass in place with PWATs
continuing to be anomalously high around +1 to +2 STDEV with
values in the 1.75 to 2+ inch range in most areas. SBCAPE values
will be around 1000-2000 J/Kg across areas mainly south of
Albany. 0-6 km shear forecast to be around 25-30 kt, so
multicell clusters will likely be the main convective mode. The
main threats should be locally heavy rainfall and lightning,
although isolated strong gusty winds will also be possible
across southern areas. There continues to be Marginal Risk for
severe storms there. Local flooding of urban/poor drainage
locations may occur, with isolated flash flooding. It will
continue to be very warm and muggy ahead of the front with lower
to mid 80s for highs from Albany south, but cooler 70s north
and west.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
The front is expected to actually move through the entire area
this evening, but will then stall just to our south late
tonight, with waves of low pressure rippling along the
boundary. So will continue to mention high chance to likely pops
for additional showers and thunderstorms. Highest pops across
the southern half of the area, closest to the boundary. Will
continue to mention heavy rainfall in the forecast. Lows will be
in the mid 50s to mid 60s.

Despite being on the cool side of the front on Friday, the
boundary will start to slowly lift northward with continued
waves of low pressure along the front. This will result in yet
more showers for Friday. Will continue to mention chance of
thunderstorms as well, due to forecast elevated instability
despite stable low levels. Depending on where convective
elements develop, the threat for locally heavy rainfall may
persist on Friday. There is uncertainty with QPF for Friday,
which will depend on the eventual movement/position of the
front. Highs will only be in the 60s to lower 70s with plenty of
clouds around. Showers and storms could persist well into
Friday evening, before decreasing overnight as low pressure
finally moves east of the area. Lows Friday night will be in the
upper 50s to mid 60s.

Saturday...Lingering showers Saturday morning and afternoon with
perhaps some embedded thunder expected. Highs on Saturday will
be in the upper 60s to lower 80s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The long term period continues to look rather unsettled.

Saturday night...Any lingering showers Saturday evening will
give way to a brief drying trend Saturday night as a ridge of
high pressure briefly builds into the region.

Sunday through Tuesday...More unsettled weather is expected as
a cold front drops southeast out of eastern Canada and moves
through our region with a wave of low pressure on the leading
edge of the frontal boundary. This boundary may stall just to
our south keeping chances of showers in the forecast through
Tuesday. There will also be a chance of thunderstorms Sunday
through Tuesday mainly during the afternoon and early evening
hours.

Wednesday...GFS and ECMWF both suggesting a brief surface high
pressure and dry conditions on Wednesday but with precipitation
surrounding us to the north and South, it is tough to say if
there will be some lingering showers or not, so going with
slight chance as of now.

Temperatures throughout the period will be seasonable with
highs in the upper 60s to mid 80s Saturday and Sunday and mid
70s to upper 80s Monday through Wednesday, overnight lows are
expected to be in the mid 50s to upper 60s. Precipitation for
the period looks to be well above normal with an inch or more of
rain possible in many areas for the period of Saturday through
Wednesday.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
A stationary frontal boundary with several waves of convection
will continue to move across the region through Friday night.
Large area of precipitation now over western NY will reach TAF
sites between 17 and 19Z. Due to high low level moisture in
place, potential for IFR conditions with respect to CIGS could
be realized at times today in showers and storms, as the best
potential will be for KGFL, KPSF and KALB.

Winds will generally be light and variable less than 10 kts
outside of any convection. A light northwest to north wind
evolves through today.

Outlook...

Thursday Night: Moderate Operational Impact. Likely SHRA...TSRA.
Friday: High Operational Impact. Likely SHRA...TSRA.
Friday Night: Moderate Operational Impact. Likely SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of SHRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Chance of SHRA...TSRA.
Sunday Night: Low Operational Impact. Chance of SHRA...TSRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A frontal boundary will remain nearly stationary, wavering
southward today, then slightly northward by Friday. This
boundary will provide the focus for several rounds of showers
and thunderstorms through the end of the work week. Warm and
humid conditions through today, will give way to cooler
conditions on Friday.

&&

.HYDROLOGY...
Today through Friday, periods of showers and thunderstorms will
continue along a frontal boundary oscillating through the area
in a very moist air mass. Repeated rounds of rainfall are
possible, leading to significant runoff in some locations. The
threat of convection with embedded heavy rainfall will expand
throughout the forecast area today, as the front gradually
pushes southward. Exact locations of heaviest rainfall are
still uncertain, especially due to convective nature of the
rainfall. The front will slowly lift back northward on Friday,
with additional showers and thunderstorms.

Current forecast calls for basin average rainfall of 1 to 3
inches, but locally higher amounts are likely within any
persistent/repeated thunderstorms over the next few days. Main
stem river flooding is currently not expected, but we will
continue to monitor trends. Localized urban and poor drainage
flooding is possible, with isolated flash flooding as well.

Mainly drier weather is expected over the weekend, although
isolated to scattered showers and thunderstorms cannot be ruled
out.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...11/Thompson/JPV
NEAR TERM...SND/11
SHORT TERM...11/JPV
LONG TERM...Cebulko
AVIATION...SND/BGM/11
FIRE WEATHER...11/JPV
HYDROLOGY...11/JPV
Hazardous weather outlook, Jul 13, 3:29 AM EDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
329 AM EDT Thu Jul 13 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-141100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
329 AM EDT Thu Jul 13 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and Tonight.

Periods of showers and thunderstorms are likely today and tonight.
There is the continued potential for heavy rainfall and localized
flooding of urban, poor drainage and low lying areas with isolated
flash flooding as well. There is a marginal risk for severe
thunderstorms today for areas from Albany south.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional periods of showers and thunderstorms are likely through
Friday. There is the continued potential for heavy rainfall and
localized flooding of urban, poor drainage and low lying areas with
isolated flash flooding as well. There is a marginal risk for severe
thunderstorms on Friday for much of eastern New York.

There is also a chance of thunderstorms Saturday through Tuesday
mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send rainfall reports as well as any
reports of flooding to the National Weather Service.

In the hours before

Special weather statement, Jul 13, 5:13 AM EDT, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Albany NY
513 AM EDT THU JUL 13 2017

NYZ047-130945-
Schoharie-
513 AM EDT THU JUL 13 2017

...A SHOWER WILL AFFECT NORTHERN SCHOHARIE COUNTY...

At 512 AM EDT, a shower was located near Cobleskill, moving east at
45 mph.

Winds in excess of 40 mph are possible with this shower.

This shower will be near...
  Middleburgh around 525 AM EDT.
  Schoharie and Central Bridge around 530 AM EDT.

Other locations impacted by this shower include Zeh Corners, Beekman
Corners, West Richmondville, Seward, Old Central Bridge,
Lawyersville, Warnerville, Sharon, Carlisle and Grovenor Corners.

THIS INCLUDES Interstate 88 between exits 19 and 23.

LAT...LON 4279 7450 4277 7446 4278 7429 4280 7426
      4276 7425 4275 7431 4271 7427 4271 7419
      4273 7418 4272 7417 4267 7417 4263 7419
      4260 7422 4259 7466 4262 7463 4264 7463
      4277 7467
TIME...MOT...LOC 0912Z 264DEG 41KT 4270 7457

DBT
Local storm report, Jul 13, 5:56 AM EDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
556 AM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      1 NE STALEYVILLE        42.82N  74.59W
07/12/2017                   MONTGOMERY         NY   TRAINED SPOTTER

            APPROXIMATELY 6 INCHES OF FLOWING WATER OVER ALL LANES
            OF ROUTE 10 ON THE MONTGOMERY/SCHOHARIE COUNTY BOARDER

0335 PM     LIGHTNING        1 S COEYMANS            42.46N  73.79W
07/12/2017                   GREENE             NY   DEPT OF HIGHWAYS

            TREE AND WIRE DOWN

1130 PM     TSTM WND DMG     1 WSW PISECO            43.42N  74.55W
07/12/2017                   HAMILTON           NY   LAW ENFORCEMENT

            TWO TREES DOWN ON COUNTY ROUTE 24

1225 AM     TSTM WND DMG     1 SSE LYNNWOOD          43.29N  73.91W
07/13/2017                   SARATOGA           NY   911 CALL CENTER

            TREE DOWN ACROSS PARKER ROAD IN TOWN OF HADLEY

&&

EVENT NUMBER ALY1703968 ALY1703969 ALY1703970 ALY1703971

11

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:14 PM EDTAreal Flood AdvisoryALYWarren2 hr
Jul 12, 8:50 PM EDTSpecial Weather StatementALYWarren55 min
Jul 12, 9:22 PM EDTAreal Flood AdvisoryALYSaratoga, Warren113 min
Jul 12, 10:40 PM EDTSpecial Weather StatementALYHerkimer65 min
Jul 12, 10:48 PM EDTSevere Thunderstorm WarningALYHamilton, Herkimer57 min
Jul 12, 11:02 PM EDTTornado WarningALYHamilton, Herkimer26 min
Jul 12, 11:39 PM EDTSevere Thunderstorm WarningALYFulton, Hamilton, Saratoga, Warren47 min
Jul 13, 12:28 AM EDTSpecial Weather StatementALYSaratoga, Washington47 min
Jul 13, 2:11 AM EDTSpecial Weather StatementALYFulton64 min
Jul 13, 5:13 AM EDTSpecial Weather StatementALYSchoharie32 min
Jul 13, 1:34 PM EDTSpecial Weather StatementALYColumbia41 min
Jul 13, 1:39 PM EDTSevere Thunderstorm WarningALYColumbia66 min
Jul 13, 1:44 PM EDTSpecial Weather StatementALYGreene46 min
Jul 13, 2:24 PM EDTSevere Thunderstorm WarningALYColumbia66 min
Jul 13, 2:25 PM EDTAreal Flood AdvisoryALYColumbia3 hr
Jul 13, 3:13 PM EDTSpecial Weather StatementALYDutchess47 min
Jul 13, 3:17 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster58 min
Jul 13, 3:53 PM EDTSpecial Weather StatementALYPutnam37 min
Jul 13, 3:58 PM EDTSevere Thunderstorm WarningALYDutchess62 min
Jul 13, 3:59 PM EDTSpecial Weather StatementALYPutnam31 min
Jul 13, 3:08 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region22 min
Jul 13, 3:38 PM EDTSpecial Weather StatementALY37 min
Jul 13, 2:54 PM EDTSpecial Weather StatementALYBerkshire51 min

Nearby

Flash Flood Watches in New York, 2017Flash Flood Watches in Connecticut, 2017Flash Flood Watches in Massachusetts, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.